See What HealthDay Can Do For You
Contact Us

FDA Warns of Ketek-Associated Liver Problems

Manufacturer to update safety label

FRIDAY, June 30 (HealthDay News) -- The U.S. Food and Drug Administration has issued a warning to health care professionals and patients to be aware of the potential of rare, but serious risks of liver injury with the antibiotic Ketek (telithromycin).

While it's difficult to determine the precise frequency of liver problems associated with Ketek, the antibiotic has been linked to rare cases of serious liver injury and liver failure that resulted in four reported deaths and one liver transplant. Still, the agency has concluded that the drugs' benefits outweigh its risks and supports its availability with the new warning. The FDA will continue to monitor Ketek-associated safety issues and the manufacturer, Sanofi Aventis of Bridgewater, N.J., will revise the safety label.

"We are advising both patients taking Ketek and their doctors to be on the alert for signs and symptoms of liver problems," said Steven Galson, M.D., director of the FDA's Center for Drug Evaluation and Research, in a statement. "Patients experiencing such signs or symptoms should discontinue Ketek and seek medical evaluation, which may include tests for liver function."

The first antibiotic in the ketolide class, Ketek is used to treat pneumonia, sinus infections and bronchitis. The FDA began receiving reports of Ketek-associated liver problems after its 2004 approval, which resulted in the current evaluation.

More Information

Physician's Briefing